Tornadoes · United States · Minnesota · 2015
EF0 tornado, Danvers to Benson Arpt, Minnesota, May 16, 2015
From Danvers to Benson Arpt, this EF0 tornado ran 0.1 miles across Swift County on May 16, 2015, touching down at 5:36 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 16, 2015
- Touchdown
- 5:36 PM CDT (22:36 UTC)
- Lifted
- 5:37 PM CDT (22:37 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Swift County
- Touchdown point
- 45.374, -95.756
- Lift-off point
- 45.376, -95.757
- Record number
- 1505161636-01
The damage survey
4 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed. ||Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.
The tornado moved across open fields and into a wildlife management area, where a number of trees were broken or downed. The tornado also hit a farmstead, producing minor damage. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo north of Danvers at the time of the tornado.
This tornado briefly touched down in an open field. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo west of Clontarf at the time of the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 22:25 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:05 UTC | 22:30 UTC | Tornado Warning | MPX |
| 22:25 UTC | 03:00 UTC | Tornado Watch | MPX |
| 22:39 UTC | 23:15 UTC | Tornado Warning | MPX |
| 22:45 UTC | 23:02 UTC | Severe Thunderstorm Warning | MPX |
| 22:52 UTC | 23:15 UTC | Tornado Warning | MPX |
| 23:11 UTC | 23:45 UTC | Tornado Warning | MPX |
| 23:41 UTC | 23:56 UTC | Tornado Warning | MPX |
| 00:34 UTC | 01:00 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 3:57 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 16, 3:57 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 357 PM CDT SAT MAY 16 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 351 PM CDT SAT MAY 16 2015 WATER VAPOR IMAGERY THIS AFTERNOON INDICATES A STRONG UPPER LEVEL CIRCULATION PUSHING EAST THROUGH NORTHERN NEW MEXICO...WITH CONVECTIVE INITIATION IMMEDIATELY DOWNSTREAM OF THE WAVE ACROSS THE TEXAS PANHANDLE. MEANWHILE...A WARM FRONT HAS LIFTED INTO SOUTHERN MN AND DEW POINTS HAVE RISEN WELL INTO THE 60S. ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS WESTERN MN INTO EASTERN SD WILL CONTINUE AS DESTABILIZATION HAS OCCURRED. A SUBTLE WAVE ADVANCING NORTH WILL HELP INITIATE STORM DEVELOPMENT IN THIS AREA. EFFECTIVE BULK SHEAR VALUES OF AROUND 30-40 KNOTS MAY PRODUCE MULTICELL CLUSTERS WITH ISOLATED EMBEDDED SUPERCELLS CAPABLE OF PRODUCING ISOLATED SEVERE WEATHER ACROSS WESTERN MN THIS EVENING. EASTERN MN AND WESTERN WI SHOULD GENERALLY REMAIN DRY THROUGH THE EVENING...BEFORE SCATTERED SHOWERS AND WEAK THUNDERSTORMS MOVE IN LATE TONIGHT THROUGH SUNDAY MORNING. ON SUNDAY...THE AFOREMENTIONED UPPER LEVEL SHORTWAVE WILL ADVANCE NORTH AND A DEEPENING SURFACE LOW WILL ADVANCE FROM KANSAS NORTHWARD THROUGH NEBRASKA AND EVENTUALLY INTO EASTERN SOUTH DAKOTA. WITH A MOIST AND UNSTABLE AIRMASS PRESENT...MUCH BETTER SHEAR AND SURFACE ENERGY WILL COME TOGETHER THROUGH EARLY AFTERNOON...ESPECIALLY ACROSS EASTERN MN AND WESTERN WI...WHERE THE SEVERE WEATHER RISK HAS BEEN UPGRADED TO THE ENHANCED CATEGORY. 0-6KM EFFECTIVE SHEAR APPROACHING 60 KNOTS COMBINED WITH BETTER SURFACE HEATING ACROSS THIS AREA WILL ALLOW SURFACE BASED CAPE VALUES OF 1000-2000 J/KG. CONFIDENCE IS RELATIVELY LOW THOUGH IN THE SEVERE DEVELOPMENT POTENTIAL DUE TO MORNING CONVECTION AND ITS POSSIBLE AFFECT ON DESTABILIZATION BY EARLY AFTERNOON. GIVEN SUFFICIENT HEATING THOUGH...EXPECT BY EARLY AFTERNOON THE POSSIBILITY OF DISCRETE SUPERCELL THUNDERSTORMS INITIATING IN EASTERN MN AND WESTERN WI WHICH WOULD BE CAPABLE OF PRODUCING SEVERE HAIL...WIND...AND A FEW TORNADOES. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 351 PM CDT SAT MAY 16 2015 SFC LOW OVER N-CENTRAL MN WILL HAVE ITS PROGRESS SLOWED AS IT RUNS INTO HIGHER PRES FROM THE N. MEANWHILE...THE DEEP UPR LVL LOW WILL THEN RUN ATOP THE SFC LOW...MAKING FOR A DEEPLY STACKED LOW PRES AREA CENTERED OVER NERN MN COME DAYBREAK MON MRNG. THE BULK OF THE SHWRS/TSTMS WILL BE IN ERN PORTIONS OF THE WFO MPX CWFA BY SUN EVE...PARTICULARLY ANYTHING OF A STRONG/SEVERE NATURE... LEAVING MAINLY RESIDUAL SHOWERS AND ISOLD TSTMS IN THE WAKE OF THE PASSING CDFNT. WHILE THE FRONTAL PRECIP COVERAGE WANES SUN NIGHT INTO MON...THE DEEP COLD LOW MOVING OVER THE REGION MAY BRING ADDITIONAL LIGHT RAIN SHOWERS TO NRN-CENTRAL MN AND NWRN WI DURG THE DAY ON MON. THIS LOW WILL THEN PULL AWAY FROM THE AREA MON NIGHT INTO TUE...BEING REPLACED BY SFC HIGH PRES THAT WILL REMAIN IN PLACE TUE THRU FRI...MAKING FOR A PROLONGED DRY PERIOD FOR THE REGION. HOWEVER...AT THE SAME TIME...THE NW-SE ORIENTATION OF THE SFC HIGH COMBINED WITH A LONGWAVE TROF SETTING UP OVER ERN NOAM WILL ALLOW A PERSISTENT PATH OF MUCH COLDER CANADIAN AIR TO TAKE RESIDENCE OVER THE REGION THRU AT LEAST THE FIRST HALF OF THE WEEK. THIS POTENT SURGE OF CAA WILL DROP TEMPS NEARLY 30 DEGREES FROM SUN INTO MON AS HIGHS ON MON WILL RANGE FROM THE LOWER 40S TO THE LOWER 50S. TEMPERATURES WILL THEN SLOWLY MODERATE THROUGH THE REST OF THE WEEK...WITH HIGHS RETURNING TO THE UPPER 60S BY THE END OF THE WEEK. FROST MAY BE A CONCERN ON MON AND TUE NIGHTS AS LOWS DIP INTO THE LOW/MID 30S ACROSS PARTS OF CENTRAL MN/WI. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1246 PM CDT SAT MAY 16 2015 CURRENT SCENARIO MAKES FOR A MESSY AVIATION FORECAST FOR THE AREA. A SURFACE LOW IS PUSHING INTO WESTERN SOUTH DAKOTA FROM THE WEST...WITH A WARM FRONT EXTENDING EAST AND DEW POINTS IN THE MID 60S SURGING NORTHWARD INTO SOUTHERN MN. DEW POINT DEPRESSIONS WILL REMAIN JUST A COUPLE DEGREES...AND LOW LEVEL LCL'S SHOULD REMAIN IN PLACE. SO...EXPECTING WIDESPREAD MVFR TO HOLD FOR THE MOST PART WITH A FEW PERIODS OF SCATTERING OCCURRING THIS AFTERNOON. LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND PUSH EAST INTO WESTERN MN AND CONTINUE NORTHEAST THROUGH THE EVENING. RWF/STC/AXN MAY ALL BE DIRECTLY IMPACTED BY THIS LINE...BUT MSP MAY BE ON THE SOUTHERN PERIPHERY OF THESE STORMS...WILL BE SOMETHING TO MONITOR. AS THE LOW DEEPENS IN SOUTH DAKOTA TONIGHT AND TOMORROW MORNING...WE'LL REMAIN IN UNSTABLE AIR AND MORE THUNDERSTORM DEVELOPMENT IS EXPECTED TOMORROW MORNING. KMSP...BEST CHANCE FOR THUNDER TONIGHT WILL BE FROM 03Z TO 06Z...HOWEVER THE HRRR INDICATES THE POSSIBILITY THAT THE THUNDERSTORM CLUSTER MOVING THROUGH WESTERN MN THIS AFTERNOON MAY SLIDE JUST NORTH OF MSP...BUT IF IT DOES STILL EXPECT OTHER SPOTTY THUNDERSTORM DEVELOPMENT LATE TONIGHT. FOR TOMORROW AFTERNOON...STRONG THUNDERSTORMS LOOK TO DEVELOP AND MOVE THROUGH FROM ROUGHLY 20-23Z. /OUTLOOK FOR KMSP/ MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS. TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS. WED...VFR. WINDS NNE 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...SPD LONG TERM...JPC/CLF AVIATION...SPD
Hazardous weather outlook, May 16, 1:23 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 123 PM CDT SAT MAY 16 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 123 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND EVENING. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35 CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THERE WILL AGAIN BE A THREAT FOR TORNADOES PRIMARILY ACROSS EASTERN MN AND WESTERN WI. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING WEST OF I-35. ACTIVATION WILL LIKELY BE NEEDED ACROSS EASTERN MN AND WESTERN WI SUNDAY AFTERNOON.
In the hours before
Local storm report, May 16, 12:34 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 2 WSW WILLMAR 45.11N 95.08W
05/16/2015 M0.75 INCH KANDIYOHI MN PUBLIC
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 16, 3:58 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT SAT MAY 16 2015
MNZ064-162130-
YELLOW MEDICINE-
358 PM CDT SAT MAY 16 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN YELLOW MEDICINE
COUNTY...
AT 357 PM CDT...A STRONG THUNDERSTORM WAS NEAR COTTONWOOD...OR 15
MILES NORTH OF MARSHALL...MOVING NORTH AT 30 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CLARKFIELD...HANLEY FALLS...HAZEL RUN...SPELLMAN LAKE
AND GRANITE FALLS AIRPORT.
LAT...LON 4489 9585 4489 9575 4491 9572 4490 9569
4491 9568 4484 9559 4484 9557 4482 9554
4480 9553 4463 9556 4463 9583
TIME...MOT...LOC 2057Z 180DEG 28KT 4466 9570
MPGSpecial weather statement, May 16, 4:01 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT SAT MAY 16 2015
MNZ054-056-162130-
LAC QUI PARLE-CHIPPEWA-
401 PM CDT SAT MAY 16 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHIPPEWA AND EAST
CENTRAL LAC QUI PARLE COUNTIES...
AT 400 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEVIDEO...MOVING
NORTH AT 30 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...WATSON...BIG BEND CITY AND MONTEVIDEO AIRPORT.
LAT...LON 4515 9587 4515 9557 4489 9560 4491 9568
4490 9569 4491 9573 4493 9573 4489 9575
4489 9583
TIME...MOT...LOC 2100Z 180DEG 27KT 4490 9570Local storm report, May 16, 5:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 5 NE WATSON 45.05N 95.72W
05/16/2015 CHIPPEWA MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO TOUCHDOWN
NORTH OF MONTEVIDEO. LAW ENFORCEMENT
REPORTED PART OF ROOF BLOWN OFF BUILDING AT
A FARMSTEAD 1 MILE WEST OF HWY 29 ABOUT 7
MILES NORTH OF MONTEVIDEO.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 16, 5:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT SAT MAY 16 2015
MNZ047-162245-
STEVENS-
512 PM CDT SAT MAY 16 2015
...A STRONG THUNDERSTORM WILL AFFECT STEVENS COUNTY...
AT 512 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAKE HATTIE...OR 14
MILES SOUTHWEST OF MORRIS...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...CHOKIO...DONNELLY...LAKE HATTIE...FISH LAKE...ALBERTA AND
MORRIS AIRPORT.
LAT...LON 4576 9616 4576 9603 4568 9580 4541 9606
4541 9620 4542 9625 4559 9625
TIME...MOT...LOC 2212Z 206DEG 24KT 4548 9617Local storm report, May 16, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 5 N NASSAU 45.13N 96.43W
05/16/2015 LAC QUI PARLE MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO TOUCH DOWN
FOR ABOUT TWO MINUTES NEAR ROSEN. NO DAMAGE
REPORTED SO FAR.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.6 hours before the tornado, 179 km from the path. May 16, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -112911 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Minneapolis, MN (KMPX), 00:00Z
1.4 hours after it, 179 km from the path. May 17, 2015.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 2073 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.3
- 0-3 km lapse rate
- 6.8 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:25 UTC | TORNADO | 5 N Nassau | Lac Qui Parle, MN | TRAINED SPOTTER REPORTED TORNADO TOUCH DOWN FOR ABOUT TWO MINUTES NEAR ROSEN. NO DAMAGE REPORTED SO FAR. |
| 21:35 UTC | TORNADO | 5 Ne Watson | Chippewa, MN | TRAINED SPOTTER REPORTED TORNADO TOUCHDOWN NORTH OF MONTEVIDEO. LAW ENFORCEMENT REPORTED PART OF ROOF BLOWN OFF BUILDING AT A FARMSTEAD 1 MILE WEST OF HWY 29 ABOUT 7 MILES NORTH OF MONTEVIDEO. |
| 21:38 UTC | TSTM WND GST 63 | 6 Ese Ortonville | Big Stone, MN | MEASURED WITH BIG STONE RAWS. TIME ESTIMATED BASED ON RADAR. |
| 21:54 UTC | TSTM WND GST 56 | 3 Wsw Artichoke | Big Stone, MN | |
| 22:37 UTC | TORNADO | 2 Nw Murdock | Swift, MN | TRAINED SPOTTER REPORTED TORNADO TOUCHDOWN 2 MILES NW OF MURDOCK. |
| 22:40 UTC | FUNNEL CLOUD | 8 Nw Danvers | Swift, MN | STORM CHASER REPORTED FUNNEL CLOUD 8 MILES NW OF DANVERS. |
| 22:51 UTC | TORNADO | 3 Wsw Murdock | Swift, MN | TRAINED SPOTTER REPORTED MULTI-VORTEX TORNADO 3 MILES WSW OF MURDOCK. |
| 22:51 UTC | TORNADO | 5 Sw De Graff | Swift, MN | LAW ENFORCEMENT REPORTS DAMAGE FROM TORNADO 5 MILES SW OF DE GRAFF. WINDOWS BLOWN OUT...SMALL BUILDING DOWN...POWER LINE DOWN...PARTIAL ROOF DAMAGE TO ANOTHER BUILDING. ALSO SCATTERED REPORTS TREES DOWN IN PARTS OF EASTE |
| 23:25 UTC | FUNNEL CLOUD | De Graff | Swift, MN | ROPE FUNNEL CLOUD CAME DOWN BRIEFLY BUT DID NOT TOUCH THE GROUND. REPORTED BY TRAINED SPOTTER BETWEEN MURDOCK AND BENSON LOCATED NEAR 120TH AVE S AND 20TH ST. SE. |
| 23:39 UTC | TORNADO | 5 Wsw Sunburg | Swift, MN | STORM CHASER REPORTED TORNADO BRIEFLY TOUCHED DOWN 5 MILES WSW OF SUNBURG. |
| 00:01 UTC | TORNADO | 7 Wsw Brooten | Pope, MN | STORM CHASER REPORTED TORNADO. SPOTTER LOCATED 7 MILES WSW OF BROOTEN. TORNADO IS 2 TO 3 MILES SW OF THEIR LOCATION. |
| 00:17 UTC | FUNNEL CLOUD | 3 S Sedan | Pope, MN | TRAINED SPOTTER REPORTED FUNNEL CLOUD 3 MILES SOUTH OF SEDAN. |
| 00:35 UTC | FUNNEL CLOUD | 2 W Brooten | Pope, MN | 3 REPORTS OF FUNNEL CLOUDS COMING UP AND DOWN JUST WEST OF BROOTEN. 2 REPORTS FROM TRAINED SPOTTER. 1 PUBLIC REPORT. RELAYED VIA COUNTY DISPATCH. |
| 00:40 UTC | TORNADO | 2 N Sedan | Pope, MN | STORM CHASER REPORTED TORNADO 2 MILES N OF SEDAN. LIFTED AT 7:42 PM. FUNNEL CLOUD REMAINS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 16, 2015
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 1:12 PM CDT | EF0 | Briscoe, TX | 0.5 | 30 | |||
| May 16 | 1:13 PM MDT | EF0 | Park, WY | 1.4 | 20 | |||
| May 16 | 2:20 PM CDT | EF1 | Donley, TX | 8.6 | 150 | |||
| May 16 | 2:40 PM CDT | EF1 | Donley, TX | 22.5 | 100 | |||
| May 16 | 3:14 PM CDT | EF0 | Wheeler, TX | 5.5 | 30 | |||
| May 16 | 4:33 PM CDT | EF1 | Chippewa, MN | 1.8 | 50 | $250,000 | ||
| May 16 | 4:49 PM CDT | EF1 | Roger Mills, OK | 3.5 | 100 | |||
| May 16 | 5:05 PM CDT | EF1 | Dewey, OK | 0.5 | 50 | |||
| May 16 | 5:18 PM CDT | EF0 | Swift, MN | 2.7 | 100 | $5,000 | ||
| May 16 | 5:23 PM CDT | EF0 | Chippewa, MN | 2.7 | 25 | |||
| May 16 | 5:26 PM CDT | EF3 | Hardeman, TX to OK | 40.4 | 1,600 | |||
| May 16 | 5:33 PM CDT | EF1 | Swift, MN | 3.1 | 100 | $50,000 | ||
| May 16 | 5:37 PM CDT | EF1 | Lyon, KS | 0.2 | 50 | |||
| May 16 | 5:47 PM CDT | EF0 | Beckham, OK | 0.2 | 30 | |||
| May 16 | 5:51 PM CDT | EF0 | Chippewa, MN | 0.8 | 25 | |||
| May 16 | 5:57 PM CDT | EF0 | Chippewa, MN | 0.5 | 25 | |||
| May 16 | 6:05 PM CDT | EF0 | Tillman, OK | 0.2 | 20 | |||
| May 16 | 6:22 PM CDT | EF1 | Major, OK | 16.0 | 400 | |||
| May 16 | 6:24 PM CDT | EF0 | Swift, MN | 0.3 | 25 | |||
| May 16 | 6:38 PM CDT | EF0 | Swift, MN | 1.3 | 25 | |||
| May 16 | 7:01 PM CDT | EF0 | Pope, MN | 0.1 | 15 | |||
| May 16 | 7:14 PM CDT | EF1 | Comanche, OK | 7.1 | 400 | |||
| May 16 | 7:15 PM CDT | EF0 | Pope, MN | 5.0 | 200 | |||
| May 16 | 7:22 PM CDT | EF0 | Archer, TX | 0.2 | 30 | |||
| May 16 | 7:41 PM CDT | EF0 | Pope, MN | 2.5 | 50 | |||
| May 16 | 7:48 PM CDT | EF0 | Meeker, MN | 5.0 | 50 | $50,000 | ||
| May 16 | 7:55 PM CDT | EF0 | Caddo, OK | 2.0 | 50 | |||
| May 16 | 7:56 PM CDT | EF0 | Pope, MN | 0.8 | 15 | |||
| May 16 | 7:58 PM CDT | EF0 | Comanche, OK | 6.0 | 50 | |||
| May 16 | 8:01 PM CDT | EF0 | Caddo, OK | 2.5 | 50 | |||
| May 16 | 8:09 PM CDT | EF0 | Douglas, MN | 0.2 | 15 | |||
| May 16 | 8:28 PM CDT | EF0 | Stearns, MN | 1.4 | 25 | $100,000 | ||
| May 16 | 9:35 PM CDT | EF0 | Ray, MO | 0.9 | 100 | |||
| May 16 | 10:20 PM CDT | EF1 | Okfuskee, OK | 1.4 | 110 | |||
| May 16 | 11:15 PM CDT | EF2 | Jackson, MO | 10.0 | 250 | |||
| May 16 | 11:26 PM CDT | EF2 | Wagoner, OK | 16.0 | 1,000 | $2.0 million | ||
| May 16 | 11:43 PM CDT | EF2 | Rogers, OK | 9.8 | 1,500 | $1.0 million | ||
| May 16 | 11:51 PM CDT | EF1 | Caldwell, MO | 2.8 | 100 | |||
| May 16 | 11:52 PM CDT | EF1 | Rogers, OK | 3.3 | 300 | $30,000 | ||
| May 16 | 12:00 AM CDT | EF1 | Mayes, OK | 2.3 | 450 | $10,000 | ||
| May 16 | 12:05 AM CDT | EF1 | Bates, MO | 0.9 | 100 | |||
| May 16 | 12:10 AM CDT | EF1 | Mayes, OK | 4.5 | 600 | $75,000 | ||
| May 16 | 12:24 AM CDT | EF1 | Delaware, OK | 4.6 | 550 | $100,000 | ||
| May 16 | 12:30 AM CDT | EF1 | Ottawa, OK | 6.7 | 1,100 | $20,000 | ||
| May 16 | 12:38 AM CDT | EF1 | Ottawa, OK | 11.5 | 650 | 1 | $125,000 | |
| May 16 | 12:48 AM CDT | EF0 | Henry, MO | 6.5 | 25 | |||
| May 16 | 12:51 AM CDT | EF1 | Ottawa, OK to MO | 12.2 | 200 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.